Alert archive / Texas / Tornado Warnings in 2024
Tornado Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 1, 2024, 3:58 PM CDT for Armstrong County, Donley County, Texas. It was in force for 32 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2024, 3:58 PM CDT (20:58 UTC)
- Expired
- May 1, 2024, 4:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.5 in
Counties Armstrong County, TX, Donley County, TX
The radar
The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 3:58 PM CDT | TORNADO | 7 W Clarendon, TX | A very brief tornado occurred at this location and was confirmed by video. |
| May 1, 3:58 PM CDT | TORNADO | 7 W Clarendon, TX | A very brief tornado occurred at this location and was confirmed by video. |
| May 1, 4:00 PM CDT | HAIL 1.75 | 8 Wsw Greenbelt Lake, TX | |
| May 1, 4:00 PM CDT | HAIL 1.75 | 8 Wsw Greenbelt Lake, TX | |
| May 1, 4:00 PM CDT | HAIL 2.5 | 5 Wnw Clarendon, TX | Time estimated off of radar. |
| May 1, 4:04 PM CDT | TORNADO | 7 W Clarendon, TX | This tornado touched down after the initial parent tornado occluded. Based on spotter/chaser video, it appears to have developed in about the same locations as the first Clarendon tornado. It became wide, likely going over the same locations as the previous to |
| May 1, 4:10 PM CDT | TORNADO | 5 W Clarendon, TX | Tornado at this location began around 4:10 PM and lifted around 4:19 PM, confirmed by video. |
| May 1, 4:10 PM CDT | TORNADO | 5 W Clarendon, TX | Tornado at this location began around 4:10 PM and lifted around 4:19 PM, confirmed by video. |
| May 1, 4:19 PM CDT | HAIL 4 | 4 Wnw Clarendon, TX | |
| May 1, 4:19 PM CDT | HAIL 4 | 4 Wnw Clarendon, TX | |
| May 1, 4:30 PM CDT | HAIL 1.75 | Clarendon, TX | |
| May 1, 4:30 PM CDT | HAIL 1.75 | Clarendon, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:24 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3092 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906
WFUS54 KAMA 012058
TORAMA
TXC011-129-012130-
/O.NEW.KAMA.TO.W.0004.240501T2058Z-240501T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
358 PM CDT Wed May 1 2024
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
East central Armstrong County in the Panhandle of Texas...
Central Donley County in the Panhandle of Texas...
* Until 430 PM CDT.
* At 358 PM CDT, a confirmed tornado was located 7 miles west of
Clarendon, moving northeast at 20 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Clarendon, Howardwick, Lelia Lake, and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3485 10108 3495 10114 3513 10079 3490 10064
TIME...MOT...LOC 2058Z 243DEG 18KT 3490 10103
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
COR2 follow-up statements
726
WWUS54 KAMA 012116
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
416 PM CDT Wed May 1 2024
TXC011-012125-
/O.CAN.KAMA.TO.W.0004.000000T0000Z-240501T2130Z/
Armstrong TX-
416 PM CDT Wed May 1 2024
...THE TORNADO WARNING FOR EAST CENTRAL ARMSTRONG COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3488 10102 3498 10107 3513 10079 3490 10064
TIME...MOT...LOC 2115Z 257DEG 15KT 3492 10095
$$
TXC129-012130-
/O.CON.KAMA.TO.W.0004.000000T0000Z-240501T2130Z/
Donley TX-
416 PM CDT Wed May 1 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL
DONLEY COUNTY...
At 415 PM CDT, a confirmed tornado was located near Clarendon, moving
east at 15 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Clarendon, Howardwick, Lelia Lake, and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3488 10102 3498 10107 3513 10079 3490 10064
TIME...MOT...LOC 2115Z 257DEG 15KT 3492 10095
TORNADO...OBSERVED
MAX HAIL SIZE...2.50IN
$$
COR114 WWUS54 KAMA 012130 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 430 PM CDT Wed May 1 2024 TXC129-012140- /O.EXP.KAMA.TO.W.0004.000000T0000Z-240501T2130Z/ Donley TX- 430 PM CDT Wed May 1 2024 ...THE TORNADO WARNING FOR CENTRAL DONLEY COUNTY HAS EXPIRED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been allowed to expire. A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle of Texas. Remember, a Tornado Warning still remains in effect for Donley County && LAT...LON 3488 10102 3498 10107 3513 10079 3490 10064 TIME...MOT...LOC 2130Z 243DEG 18KT 3495 10088 $$ COR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 1:51 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 1, 1:51 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
151 PM CDT Wed May 1 2024
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE FOR THE SEVERE THUNDERSTORM POTENTIAL THIS
AFTERNOON AND EVENING... Issued at 126 PM CDT Wed May 1 2024
We are watching the potential for severe storms to fire up in the
far eastern Panhandles later this afternoon and evening. An
elongated upper level trough at 500 mb is moving east off of the
Rocky Mountain range today and will promote storms to form along a
surface dryline as the height gradient tightens and upper level
vorticity increases. Near term mesoscale features will be
paramount to determine if storms will be able form in the CWA
today, where they will be, and what hazards could be present.
11 AM and onward, mesoscale parameters...
A weak surface boundary has moved through the northwest Panhandles
and will diminish it's flow by the afternoon. A NE/SW dryline is
setting up with the sharpest gradient expected to develop by 4 PM
east of Amarillo, perhaps between the eastern half of the CWA and
the eastern two stacks of counties, (Beaver to Donley and
eastward). Current CAM guidance suggest that the cap will be
broken today and storms will generate along the dryline around the
4 PM hour. Some contingencies are still active, as low level
cloud coverage is still present in the eastern two stacks. A large
scale outflow boundary has also been detected moving west across
western Oklahoma from overnight convection in that area on the
previous day. These conditions may allow stable air to settle into
the setup area which may prevent storms from becoming severe or
even stop any storm from forming. Short term model guidance still
shows clouds clearing between 1 and 2 PM, (according to the latest
15Z and 16Z guidance). Satellite imagery also shows some areas of
clearing, but the process seems slow, and overcast conditions
remain in effect for most portions of the far east. CAM guidance
also has a history of not handling these outflow boundaries very
well, since it's a smaller mesoscale feature that can be difficult
to forecast. Nevertheless, Satellite imagery and surface
observations hint at the boundary progression weakening and
slowing down. If this outcome of clearing skies and a dispersing
outflow boundary come to fruition, then storms have a better
chance to meet convective temperatures and break the cap this
afternoon. Otherwise, if any of the two preventatives pan out,
(cloud coverage lingers or stable air moves in), then expect
minimal chances for any storm to reach severe limits. Currently,
the CAMs and other near term models have no issues convecting
today. However, there are still small discrepancies concerning
coverage and potential severity.
Environment and hazards...
Concerning the threat area today in the eastern Panhandles, SBCAPE
and MUCAPE should reach values around 3,000 J/kg, with an area of
even higher values >3,500 J/kg in the southeast Texas Panhandle.
Strong lapse rates should be approaching 8 C/km, and effective bulk
shear could range between 30 - 40 kts. Continuing from the
surface and viewing upward with height, backed surface winds from
the southeast will veer well with height creating curved but not
very long or robust hodographs. LCLs will be lower in the
southeast Texas Panhandle compared to places further north.
Perhaps looking at values to range between 1,000 - 2,000 m
overall. FZL levels will reach around 11,000 ft for the area and
-20C levels should only be about 10,000 ft higher. Despite
relatively modest bulk shear vectors, based off of the other
parameters mentioned very large hail is possible with any storm
that can become severe. Hail up to the size of teacups (3.00 in)
is possible. Impressive DCAPE values may also be present between
1,000 - 1,500 J/kg. Given this, strong outflow winds will be
possible even up to 70 mph. Low level wind shear and 0- 1 km SRH
are not overly impressive, but the low level jet should kick in
by the evening hours as shown by model forecast 850 mb winds. By
then, LLWS parameters will increase providing a short window for
a tornado threat. Any discrete storm that can sustain itself
through the evening hours will have that capability, though the
threat is not high considering the parameters will marginally
hit the criteria. Thunderstorms will initiate in an isolated
manner, and a discrete storm mode is expected until the late
evening. Afterwards, storms in the southeast Texas Panhandle
should congeal into a multicellular cluster by the nightfall.
Areas under these storm cells can anticipate heavy rainfall, as
overall storm motion should be slower today given the steady and
leisurely progression of the dryline as it moves east during the
day and then retreats west during the nighttime hours.
Rangel
&&
.SHORT TERM ...
(Today through Thursday night)
Issued at 308 AM CDT Wed May 1 2024
Summary:
Wednesday brings yet another setup - at least the third in the past
three weeks - where critical fire weather conditions are expected
in the western Panhandles and severe thunderstorms may occur in the
east. In contrast to the past two weeks, remaining uncertainty about
severe thunderstorms does not focus on if they will develop but
where, with the late afternoon location of the dryline the primary
forecast question. Very large hail and damaging winds look to be the
primary risks but a tornado or two would be possible as well.
Details:
07z WV satellite shows west-southwesterly flow aloft over the
Panhandles and Four Corners. A larger than expected area of
convection is seen over OK ahead of a shortwave. At the surface,
dewpoints in the 50s and 60s are surging north-northwestward with
the dryline making its usual nocturnal retreat to the west -
dewpoints west of this feature are generally around 20.
Today, lee surface troughing should continue to our west, with
downslope winds continuing our trend of highs in the mid 80s to
lower 90s. Additionally, expect the western Panhandles to see RH
values drop into the single digits, particularly the far west
central TX Panhandle, where overnight recovery looks to be poor.
This should lead to critical fire weather conditions but, given lack
of a notable LLTR and modest mid-level winds, highly aggressive fire
behavior is not favored. In the east, expect moist advection to
continue, allowing dewpoints to remain in the 60s in many locations.
Dryline should mix eastward this afternoon with most non-NAM/GFS
guidance suggesting the eastern two columns of the TX Panhandle and
Beaver County will remain in the moist sector as peak heating is
achieved, with the NAM farther west with the moist sector and the
GFS suggesting the dryline will mix just east of our CWA. Progged
MLCAPE values are around 3000 J/kg with weaker capping than our
previous two nearly weekly similar type risks. Given this and the
overachieving convection Tuesday night, am fairly confident some
storms will develop with some chance of this occurring east of the
forecast area entirely given the GFS solution. Given progged
0-6km bulk shear of around 40 knots and the orthogonal orientation
of shear with the dryline, initial discrete supercells are
favored. Given favored rotating updrafts and steep mid-level lapse
rates of 8 C/km, very large hail to 3 inches in diameter looks to
be the primary hazard, followed by damaging winds. Hodographs
suggest a bit more near surface helicity compared to previous
runs, so there will be a risk for a tornado or two as well.
Thursday, welcome cold front pushes south through the CWA, leading
to highs mainly in the 70s. Appreciable moisture with this frontal
passage looks to largely remain to our west, so have attempted to
limit mentions of rain, particularly after noon Thursday.
Ferguson
&&
.LONG TERM ...
(Friday through Tuesday)
Issued at 308 AM CDT Wed May 1 2024
Friday through Sunday...Models are trending towards a better
chance for precipitation as we head into the weekend. Friday could
see some early morning showers/storms due to the frontal boundary
stalled over portions of the FA and an embedded shortwave moving
through the Panhandles. Highs on Friday are a bit of a challenge
as cloud cover will be an issue for most of the day limiting the
heating, but there is the potential for southwest flow to kick in,
at least for the southwest Panhandles and push temperatures back
into the low to mid 80s with some clearing late in the afternoon.
Some guidance suggest that the front will remain well to the south
and while we'll be on the cool side at the surface due to the
front, we will still have deep layer moisture and a fairly shallow
inversion aloft. Saturated soundings to the top of the inversion
early to mid Friday morning as well as a shortwave moving through,
suggests the potential for elevated storms capable of producing
large hail. Another shortwave with a cold front associated is
expected to move across the northern Panhandles Friday night and
again is expected to ignite another round of storms late Friday
night into Saturday morning. Given the elevated nature of these
storms, large hail will be the main threat. With PWAT's around an
inch, these storms will have the potential for heavy rain as well.
A break during the day Saturday with the front through, but as we
move into Saturday evening we can expect another shortwave out of
the southwest flow to bring even more chances of storms to the
Panhandles. There is a a question as to how far that front on
Saturday will push south, and if it does take a further south
track then the storms will most likely be more in the Lubbock
area. By Sunday afternoon, most of the activity will be out of the
area or to the east. Highs on Saturday look to be in the low to
mid 70s, given the cold front, and on Sunday we can expect mid 70s
to lower 80s.
We'll have to keep an eye on Monday as the next upper trough is
expected to move across the Panhandles, with a potentially strong
stacked jet associated. If the pattern holds, it will likely
support wind highlights, and would typically be a good Fire
Weather setup, however we still have to evaluate just how much
moisture the Panhandles will receive over the weekend, to see if
there will be any Fire Weather concerns. But highs on Monday are
expected to be in the 80s. Tuesday's highs are suggested to be in
the 80s via NBM, however if the system pushes through as expected,
there is a bit of a pullback on the temps for Tuesday and more
likely we'll see 70s to maybe some isolated areas reaching 80.
Weber
&&
.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Wed May 1 2024
For the 18Z TAFs, any thunderstorms that develop later this
afternoon and evening should remain east of the terminal sites at
this time based on the latest numerical model guidance. A cold
front will move through the region late tonight and Thursday
morning with gusty north winds in its wake. Some concern exists
for MVFR cloud development in the post frontal airmass, with KGUY
the most likely location to see this occur, and have added a low
end MVFR cig early Thursday morning. Did include a sct MVFR deck
of clouds at KDHT and KAMA where confidence is lower at this time.
02
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 54 78 50 73 / 20 0 10 30
Beaver OK 52 77 46 77 / 20 10 10 20
Boise City OK 48 73 43 73 / 10 0 10 30
Borger TX 55 80 51 77 / 20 10 10 30
Boys Ranch TX 53 81 49 76 / 10 0 10 30
Canyon TX 53 79 49 74 / 20 0 10 20
Clarendon TX 57 80 53 71 / 40 10 10 30
Dalhart TX 48 75 42 72 / 10 0 10 30
Guymon OK 50 75 44 74 / 10 0 10 30
Hereford TX 52 80 50 76 / 10 0 10 20
Lipscomb TX 56 77 49 76 / 20 20 10 30
Pampa TX 55 77 50 73 / 20 10 10 30
Shamrock TX 58 79 53 73 / 40 20 10 30
Wellington TX 58 81 54 74 / 50 20 10 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT this evening for TXZ001-002-006-
007-011-012-016.
OK...Red Flag Warning until 9 PM CDT this evening for OKZ001.
&&
SHORT TERM...77
LONG TERM....89
AVIATION...02Hazardous weather outlook, May 1, 3:23 AM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 323 AM CDT Wed May 1 2024 OKZ001>003-TXZ001>020-317-012100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 323 AM CDT Wed May 1 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Critical fire weather conditions are expected across the western Oklahoma and Texas Panhandles this afternoon. A Red Flag Warning is in effect for this area on Wednesday from noon until 9 PM CDT. Thunderstorms may develop Wednesday afternoon and evening across mainly the eastern half of the Oklahoma and Texas Panhandles. If storms form, a few may become severe, with very large hail and damaging winds the primary hazards. Additionally, a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms may develop Friday through Sunday across parts of the area. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 PM and 10 PM CDT today. Area fire managers and emergency officials should be alert for critical fire weather conditions Wednesday afternoon and evening.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:21 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 54 min |
| May 1, 4:01 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray, Hemphill, Roberts, Wheeler | 35 min |
| May 1, 4:08 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 67 min |
| May 1, 4:27 PM CDT | Tornado Warning | AMA | Donley | 33 min |
| May 1, 4:34 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 26 min |
| May 1, 4:48 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 57 min |
| May 1, 4:55 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 50 min |
| May 1, 5:16 PM CDT | Tornado Warning | AMA | Collingsworth, Donley | 29 min |
| May 1, 5:38 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 23 min |
| May 1, 5:40 PM CDT | Tornado Warning | AMA | Ochiltree, Roberts | 50 min |
| May 1, 6:19 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 56 min |
| May 1, 6:23 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 52 min |
| May 1, 6:27 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree, Roberts | 48 min |
| May 1, 6:38 PM CDT | Tornado Warning | AMA | Hansford, Ochiltree | 37 min |
Nearby
Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.